Alert archive / North Dakota / High Wind Watches in 2020

High Wind Watch 1, NWS Grand Forks, ND

January 4, 20209 counties in North Dakota

NWS Grand Forks, ND issued this high wind watch at Jan 4, 2020, 3:04 AM CST for 9 counties in North Dakota. It took effect at Jan 4, 2020, 9:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 4, 2020, 3:04 AM CST (09:04 UTC)
In effect from
Jan 4, 2020, 9:00 PM CST
Expired
Jan 4, 2020, 3:08 PM CST
In force
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 84 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS73 KFGF 040904
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
304 AM CST Sat Jan 4 2020

NDZ006-014-015-024-026-028-038-049-052-051500-
/O.NEW.KFGF.HW.A.0001.200105T0300Z-200105T1500Z/
Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-Sargent-
Including the cities of Cando, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Cooperstown, Valley City, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, and Rutland
304 AM CST Sat Jan 4 2020

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  possible.

* WHERE...Towner, Benson, Ramsey, Eddy, Nelson, Griggs, Barnes, 
  Ransom and Sargent Counties.

* WHEN...From this evening through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult,
  especially for high profile vehicles. Patchy blowing snow is
  possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
523 
WWUS73 KFGF 042108
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
308 PM CST Sat Jan 4 2020

NDZ006-014-015-024-026-028-038-049-052-052100-
/O.UPG.KFGF.HW.A.0001.200105T0300Z-200105T1500Z/
/O.NEW.KFGF.WI.Y.0001.200105T0600Z-200105T2100Z/
Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-Sargent-
Including the cities of Cando, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Cooperstown, Valley City, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, and Rutland
308 PM CST Sat Jan 4 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM CST
SUNDAY...

The National Weather Service in Grand Forks has issued a Wind
Advisory...which is in effect from midnight tonight to 3 PM CST
Sunday. The High Wind Watch is no longer in effect.

* WHAT...West 25 to 35 mph with gusts up to 55 mph.


* WHERE...Portions of Eastern North Dakota. 

* WHEN...From late tonight through Sunday afternoon. 

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult,
  especially for high profile vehicles. Patchy blowing snow is
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

A Wind Advisory means that sustained winds of 30 mph or gusts
over 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

MNZ001>004-007-029-NDZ007-008-016-027-029-030-039-053-054-052100-
/O.NEW.KFGF.WI.Y.0001.200105T0600Z-200105T2100Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Cavalier-
Pembina-Eastern Walsh County-Grand Forks-Steele-Traill-Cass-
Richland-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Breckenridge, Langdon, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, 
Park River, Grand Forks, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Fargo, Wahpeton, Edinburg, Adams, and Lankin
308 PM CST Sat Jan 4 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM CST
SUNDAY...

The National Weather Service in Grand Forks has issued a Wind
Advisory...which is in effect from midnight tonight to 3 PM CST
Sunday.

* WHAT...West 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of far eastern North Dakota as well as the Red
  River Valley of Minnesota. 
  
* WHEN...Late tonight into Sunday afternoon. 

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult,
  especially for high profile vehicles. Patchy blowing snow is
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts
over 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-060000-
/O.NEW.KFGF.WI.Y.0001.200105T1200Z-200106T0000Z/
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Roseau, Warroad, Greenbush, Baudette, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
308 PM CST Sat Jan 4 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST SUNDAY...

The National Weather Service in Grand Forks has issued a Wind
Advisory...which is in effect from 6 AM to 6 PM CST Sunday.

* WHAT...West 20 to 30 mph with gusts up to 55 mph.

* WHERE...Portions of northwest and west central Minnesota. 
 
* WHEN...Sunday morning and afternoon. 

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult,
  especially for high profile vehicles. Patchy blowing snow is
  possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts
over 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this high wind watch went out at Jan 3, 11:55 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 3, 11:55 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1155 PM CST Fri Jan 3 2020

.UPDATE...
Issued at 1024 PM CST Fri Jan 3 2020

Clearing skies persistent across much of ND with most of the
stratus lingering over MN and just pockets across northeast ND.
Satellite indicates movement/filling in of stratus to the north
which is reflected by some short range guidance members and
eventually consensus is that most locations will have stratus
overspread through Saturday morning before transitioning east once
again. This is playing havoc on temps with milder temps where
thicker stratus remains and good radiational cooling allowing
temps to fall a bit quicker elsewhere. A few flurries still can't
be ruled out in MN, however with synoptic forcing now further
east it is hard to completely buy into this. Patchy fog is being
reported in northwest MN, however as westerly flow develops with
shifting surface pattern drier air should limit
duration/coverage/impacts. Adjustments made to reflect current
trends.

UPDATE Issued at 545 PM CST Fri Jan 3 2020

Lighter flurries reported across parts of northwest MN as energy
continues to rotate out of Canada. Spotty signal in short range
models likely picking up on this activity. There is a clearing
trend across our west where drier more subsident air has filtered
in behind exiting clipper, so beside lingering stratus any
flurries should eventually come to an end tonight. Adjustment
made to reflect these trends, but no change in expected quiet low
impact weather tonight through Saturday.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 210 PM CST Fri Jan 3 2020

Light snow will come to an end by tonight as the clipper moves
southeast into the lower Great Lakes region. An upper level ridge
will move into the Northern Plains for much of the day on Saturday
leading to fair weather.

A cold front will move across North Dakota Saturday night
bringing with it high winds and chances for light snow. The main
impact with this frontal passage will be the high winds gusting as
high as 50 mph. Favorable mixing profiles present in model
soundings will mix down high 850 mb winds. These deterministic
model soundings are supported by NAEFS and ENS climate percentiles
showing winds Saturday night in the 99th percentile across much
of the Northern Plains at 850 mb. There is also a strong signal
wind high winds are 850 mb amoung GEFS members. Near the surface
though there is less agreement amoung GEFS members of high winds
as not all members mix these 850 mb winds down to the surface.
For this reason confidence is high in gusty winds, but only
moderate for winds gusting up to 50 mph. With our recent warmer
temperatures and freezing rain/drizzle there is not much blowable
snow so blowing snow is not expected to be a significant impact at
this point.

.LONG TERM...(Sunday through Friday)
Issued at 210 PM CST Fri Jan 3 2020

There will be relatively low impacts throughout the long term
period. The most significant periods/impacts will occur with 1)
windy conditions Sunday and 2) wind chills of 15 to 25 below zero
late Tuesday night into early Wednesday morning.  Other than that,
there will be periods of light snow as an active pattern sets up,
but nothing remarkable at the current time.

A decent mixed layer Sun morning will result in the day beginning
with strong winds, as H825 winds of around 55 knots are available to
mix down to the surface. NAEFS and European ensembles both showing a
strong signal for H850 winds exceeding 50 to 60 knots (soundings
adiabatic to H825), and higher ranges of GEFS plumes for sfc winds
are in the 25 to 30 knot range...although latest blended solution
has winds west of the valley around 25 kts mid-morning
Sunday...closer to the plume mean. So a windy Sunday morning can be
expected with a potential for strong gusts of 45 to 55 mph, and will
continue going on high end of modeled winds.  Recent periods of
freezing rain and drizzle have created a fairly solid crust, and
blowing snow will be limited despite the high wind speeds.

Monday and Tuesday...next week will become more active as NW flow
aloft sets up, with the first wave bringing chances for snow late
Monday into Monday night. Nothing impressive in terms of QPF at this
point...but a good deal of cold air behind the clipper will limit
daytime highs to 5 to 15 followed by wind chills of 15 to 25 deg
below zero Tuesday night.

Wednesday and beyond sees an increase in chances for some light
accumulations of snow, but confidence is low as ensemble spread
increases beyond 00Z Thursday and deterministic models H500 patterns
become out-of-phase.  Ensemble means do, however, show a trend for
light snow accumulation over the latter part of the week, as well as
a cooling trend beginning with Tuesday's clipper passage.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1155 PM CST Fri Jan 3 2020

MVFR stratus is still lingering over northwest MN with more
chaotic ceilings over northeast ND and clearing over southeast ND.
Eventually stratus should fill back in over easter ND with IFR to
MVFR in eastern ND (a few pockets of LIFR in MN). Prevailing VFR
should eventually return Saturday afternoon, with winds increasing
and gusts from the south and then southwest 20 to 30 kt possible
by Saturday evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...NC
LONG TERM...Speicher
AVIATION...DJR
Hazardous weather outlook, Jan 3, 4:42 PM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
442 PM CST Fri Jan 3 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-042245-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
442 PM CST Fri Jan 3 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Windy conditions are expected for a time late Saturday night into
Sunday, especially over eastern North Dakota and the Red River
Valley in Minnesota. Strongest wind gusts to 55 mph are possible
west of the Red River valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 3:08 PM CSTWind AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more24 hr

Nearby

High Wind Watches in North Dakota, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.